I took Mom to the dermatologist for a check up on a small red area below her right breast, where she had a skin cancer removed about four years ago.
It was a routine appointment, and area of the old surgery was fine.
The doctor was worried, however, about the blisters on her neck and chest area, as well as. on her thigh near her crotch.
"How long has she had them?" she asked.
"About a month or more," I said.
"Then it's either a yeast infection or MRSA, methacillin-resistant staphlococcus aureas. I suspect the MRSA because she lives in a residence and these kinds of things get passed around easily from one person to another in those situations. They're very resistant to the usual antibiotics but respond well to Doxycycline."
"Okay, fine," I said, sorry that I hadn't taken much notice of these sores, except urging the caregivers to put Neosporin on them. Actually, they had gotten worse while I was gone.
"The only problem is that Doxycycline, in addition to stomach upset, doesn't work well with Coumadin," she continued. "But if you check her prothrombin time in one week, it should be okay."
"You mean Doxycycline makes her blood tend to clot more or to get thinner?" I asked.
"It makes it thinner, but don't worry about it. We'll just give her two weeks worth of it, and we will monitor her PT times."
Another hazard to watch out for--MRSA. More trips to get her PT times.
There's always a new angle to her care.